Last night after supper, bolusing with novorapid, as always, I suddenly felt funny -- my BG was 34! I had no explanation for this. The only thing I could imagine is that maybe I took my bolus insulin twice by accident... (I'm not THAT old and forgetful YET, but who knows...)

So this morning I decided to do my usual and hope for the best... PS - AGAIN - after breakfast 42!! I'm literally shaking. I don't know why this is happening. Also, I'm not using a new insulin pen - I'm been using this one for a week or so.

Question, yesterday I took a day off from work, walked around a lot (as opposed to sitting at my desk all day), in the sun (which I read somewhere also may help to lower BG). Would this be enough to explain why I would be more insulin-sensitive at this time? Or is it just random? \

BTW this never happened to me before. (If I ever went low, I realized afterwards that I miscalculated my insulin, forgot to take into account IOB or something. Here there was nothing like that).

Thanks for any advice, comments!

Views: 272

Reply to This

Replies to This Discussion

For me a huge factor in insulin sensitivity the next day, is the amount of extended low-level exercise I did the day before.

e.g. things like gardening, painting the house... things that would never get my heart beating fast or me breathing heavy... if I do them for several hours, there's a very noticeable decrease in insulin I need the next day.

A slightly different thing, is that sometimes boluses do kick in surprisingly fast. Back in the days of Regular I called this "hitting a vein" but not sure that was ever actually the reason. In any event with modern analog fast-acting insulins, there are many situations for low-carb meals where the insulin kicks in faster than the carbs do.

I agree with your thesis that a more active day can push your BG down. Another thing to consider might be that having fun is less stressful than work so perhaps you're "rigged" to "cover" a BG bump from stress at work, which, when removed, pushes your BG down.

+1 for your walk being the reason, its effects can last many hours later, expecially if you usually exercise very little (like me...)

Another thing to consider is that sometimes shots (or infusion sets) are just amazingly fast sometimes. Maybe you hit a blood vessle with your last 2 injections and this led to the insulin becoming active much sooner and acting much stronger? Activity is also very likely to be a factor here. Also, sometimes your carb ratios just change with the tides?

There are many factors that might be at play here and you may not be able to get to the bottom of this mystery and figure it out. I would suggest that you don't beat yourself up about it but you certainly remember it. You may want to try bolusing during or after your meal and/or reducing your bolus amount? Try to stay ontop of it and realize you may have to make some adjustments to your insulin doses.

Thanks all.

I hear you, although there isn't a WHOLE LOT of adjustment I could do with my bolus. I take a maximum of 3 units Novorapid with a meal (I eat very low carb)...

As for exercise, I work out 3x week pretty intensively, so just walking around a little one day doesn't really explain it for me.. That's why I think maybe its the sunlight! And/or -- as acid said -- a non-stressful day.

For me, intense activity (like a workout) doesn't lower my insulin needs.

Extended mild activity does noticeably lower my insulin needs.

aha - missed that. (because for me, actually, my BG always rises about 30 points when I work out - i do weights).

Maybe you should do a fingerstick BG before you bolus. It's probably a good practice anyway since you could adjust your meal dose if you're running high or low. Sometimes lows or highs come out of nowhere but if you take some time and write some stuff down you have a better chance of learning what's going on. Good luck!

of course I do! I always bolus based on my BG - to correct highs and on what I'll eat (etc). I write everything down. I'm really pretty compulsive about all this. That's why I was so surprised...

Sometimes things are just random, or maybe there's an explanation but we don't know what it is. As your time with diabetes goes on you may find you're less stable. But if you have had this happen a couple times after meals you might try lowering your I:C ratio a point or two for those meals and see how that works. With time things do change.

If anything, diabetes is surprising. Just when you think you've got it all dialed-in, things go haywire! With your careful logging you may be able to figure something out. Congrats on catching the lows so quickly.

Sometimes you just need to accept reality and move on. Perhaps your walking yesterday is the reason for the lows. I've underestimated "light exercise" more than once.

Since you mention weightlifting, when I lift, I get a short-term spike as and after I'm doing it but, when it goes away, my BG is sort of "zippier" so I sometimes eat more? I try to "feed" the muscle with carbs afterwards but still see what I consider decent results after I lift or do pushups or other anaerobic activities. It might be contributing to your scenario?

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

TuDiabetes Is Getting A Makeover!

Written By Emily Coles, TuDiabetes Community Manager. Last summer we surveyed members of TuDiabetes and EsTuDiabetes online communities, and gained some GREAT insights! We learned that our members are happy with the information and support they receive on TuDiabetes and Read on! →

An eye opening experience at @CWDiabetes!

Last month, I had one of the most amazing experiences I have had with technology since I have been living with diabetes. It happened at the Focus On Technology conference organized by Children With Diabetes in Los Angeles (the first Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service